Claritin is a brand name for the drug loratadine, an over-the-counter medication for relieving allergy symptoms. One formulation of Claritin, called Claritin-D, also contains pseudoephedrine. Claritin and Claritin-D are not intended for weight loss, but some people taking Claritin-D might lose weight due to unpleasant side effects associated with pseudoephedrine. Consult a qualified health care provider before taking these medications.
Video of the Day
Loratadine is an antihistamine that temporarily relieves symptoms of hay fever, an allergy to substances in the air such as pollen. Allergy symptoms include runny nose, sneezing, itchy eyes and scratchy throat. Loratadine also is effective at treating hives, which are itchy red welts that erupt on the skin as an allergic response. Loratadine works by inhibiting the action of histamine, a substance in the body that causes allergy symptoms, explains PubMed Health.
The addition of the decongestant pseudoephedrine to Claritin helps with nasal congestion and sinus pressure caused by colds or allergies. It works by narrowing blood vessels in the nasal passages, says PubMed Health. Pseudoephedrine relieves symptoms, but does not heal the underlying condition and will not shorten recovery time.
Pseudoephedrine Side Effects
Pseudoephedrine has several side effects that can cause weight loss. They include loss of appetite, upset stomach, stomach pain, nausea, vomiting, headaches and dizziness. Other possible side effects include dry mouth, thirst, fatigue, sore throat, insomnia and nervousness. PubMed Health advises seeking medical attention if you experience serious side effects such as difficulty breathing; a fast, pounding or irregular heartbeat; or stomach pain, dizziness or trouble sleeping. In addition, pseudoephedrine can cause serious side effects in young children that can even be fatal.
Loratadine Side Effects
Loratadine also has side effects, but most are uncommon. In pre-approval studies with Claritin, the most common side effects were headaches and drowsiness, as reported by eMedTV. Some people, however, experience side effects when taking loratadine that can lead to weight loss, including stomach pain and diarrhea. Other possible, but uncommon side effects include dry mouth, mouth sores, nervousness, nosebleed, sleeping difficulty, sore throat and weakness.
As with any medication, Claritin and Claritin-D can cause a severe allergic reaction in some people, with side effects including rash, hives, itching, trouble breathing, tightness in the chest, and facial or mouth swelling. An allergic reaction to either of these medications should be considered a medical emergency.